Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Flagstaff, AZ

August 6, 2012

NWS Flagstaff, AZ issued this special weather statement at Aug 6, 2012, 5:45 PM MST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 5:45 PM MST (00:45 UTC)
Expired
Aug 6, 2012, 6:30 PM MST
In force
45 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 54 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WWUS85 KFGZ 070045
SPSFGZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST MON AUG 6 2012

AZZ018-070130-
GILA AZ-
545 PM MST MON AUG 6 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 630 PM MST

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SLOW 
MOVING THUNDERSTORMS PRODUCING HEAVY RAIN NEAR RYE AND MOVING 
SOUTHEAST ALONG THE RYE CREEK DRAINAGE...MOVING SOUTHEAST AT 2 TO 5 
MPH.

LOCATIONS IMPACTED INCLUDE...
  RYE CREEK NEAR RYE...RYE...AND PORTION OF HIGHWAY 87 NEAR RYE IN
  WESTERN GILA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE PONDING ON SOME ROADS AND MINOR 
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL RAPID RUNOFF MAY 
CAUSE WATER TO RISE IN AREA WASHES...ESPECIALLY RYE CREEK. BEWARE 
OF THE POTENTIAL FOR WATER OVER ROADWAYS ESPECIALLY HIGHWAY 87 FROM 
MILE MARKERS 235 TO 242. 

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

&&

LAT...LON 3408 11131 3406 11133 3413 11144 3420 11143
TIME...MOT...LOC 0036Z 312DEG 3KT 3408 11135

$$
TC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:30 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST MON AUG 6 2012

.SYNOPSIS...HIGH PRESSURE IS EXPECTED TO SHIFT WESTWARD OVER
NORTHERN ARIZONA THROUGH THE REMAINDER OF THE WEEK. THIS WILL BRING
SLIGHTLY DRIER AND MORE STABLE AIR OVER THE REGION RESULTING IN A
WARMING TREND AND A SLIGHT DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY.

&&

.DISCUSSION...A MOIST AND UNSTABLE AIR MASS OVER NORTHERN AZ HAS
RESULTED IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE LEAST ACTIVITY SO FAR IS ACROSS THE NORTHEASTERN
PORTIONS OF THE STATE WHERE HIGH PRESSURE CENTERED OVER NW NEW
MEXICO IS SUPPRESSING CONVECTION SOMEWHAT.

OVER THE NEXT FEW DAYS...THE HIGH PRESSURE CENTER IS EXPECTED TO
MOVE SLOWLY WEST...SUPPRESSING CONVECTION OVER A LARGER PORTION OF
NORTHERN AZ. THIS WILL ALSO PRODUCE A WARMING TREND. THE WARMEST
TEMPERATURES ARE EXPECTED MIDWEEK...AND WILL LIKELY REACH WITHIN A
FEW DEGREES OF EXCESSIVE HEAT WARNING CRITERIA IN THE YAVAPAI AND
NORTHERN GILA COUNTY VALLEYS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA ACROSS NORTHERN AZ
WILL CONTINUE THROUGH 02-04Z BEFORE DIMINISHING. HEAVY RAIN WITH
BRIEF MVFR CONDITIONS WILL BE POSSIBLE IN THE STRONGER STORMS.
STORMS WILL REDEVELOP AGAIN TUESDAY AFTERNOON...ESPECIALLY OVER THE
HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO
AVIATION.......KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 6, 6:50 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
650 AM MST MON AUG 6 2012

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
650 AM MST MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOIST AND UNSTABLE AIR REMAINS ACROSS THE REGION THIS MORNING AND A
FAIRLY ACTIVE DAY IS EXPECTED AS A RESULT. MORNING CLOUD COVER AND
LIGHT SHOWERS OVER SOUTHERN COCONINO COUNTY AND MUCH OF YAVAPAI
COUNTY WILL DELAY THUNDERSTORMS DEVELOPMENT IN THESE AREAS UNTIL THE
AFTERNOON. STORMS WILL DEVELOP FIRST TODAY EAST AND SOUTHEAST OF
FLAGSTAFF...WHERE A SUNNY START TO THE DAY IS ANTICIPATED. BY EARLY
AFTERNOON...SCATTERED TO NUMEROUS STORMS WILL BE FOUND ALONG THE
MOGOLLON RIM AND WHITE MOUNTAINS...WITH STORMS MOVING NORTH INTO THE
LITTLE COLORADO RIVER VALLEY BY AFTERNOON. THE PRIMARY THREATS TODAY
WILL BE BRIEF HEAVY RAIN...AND SMALL HAIL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING AND WARMING TREND WILL DEVELOP DURING THIS PERIOD...WITH
VERY LITTLE THREAT FOR STRONG STORMS AFTER TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 6, 4:33 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
433 PM MST MON AUG 6 2012

AZZ008-037-070015-
YAVAPAI AZ-
433 PM MST MON AUG 6 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 515 PM MST

AT 417 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
NEARLY STATIONARY THUNDERSTORM SOUTH OF WALNUT CREEK RANGER
STATION...MOVING NORTH AT 2 MPH.

LOCATIONS IMPACTED INCLUDE...
   WILLIAMSON VALLEY WASH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA...BE ON THE LOOK OUT FOR ELEVATED
FLOW IN AREA WASHES ESPECIALLY WILLIAMSON VALLEY WASH TO WHERE THE
WASH MEETS THE BIG CHINO WASH.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF SLIDE OFF DUE TO MUDDY SURFACES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3491 11316 3508 11295 3486 11274 3474 11290
TIME...MOT...LOC 2327Z 174DEG 4KT 3486 11285

TC
Special weather statement, Aug 6, 5:45 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST MON AUG 6 2012

AZZ018-070130-
GILA AZ-
545 PM MST MON AUG 6 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 630 PM MST

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SLOW
MOVING THUNDERSTORMS PRODUCING HEAVY RAIN NEAR RYE AND MOVING
SOUTHEAST ALONG THE RYE CREEK DRAINAGE...MOVING SOUTHEAST AT 2 TO 5
MPH.

LOCATIONS IMPACTED INCLUDE...
  RYE CREEK NEAR RYE...RYE...AND PORTION OF HIGHWAY 87 NEAR RYE IN
  WESTERN GILA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL RAPID RUNOFF MAY
CAUSE WATER TO RISE IN AREA WASHES...ESPECIALLY RYE CREEK. BEWARE
OF THE POTENTIAL FOR WATER OVER ROADWAYS ESPECIALLY HIGHWAY 87 FROM
MILE MARKERS 235 TO 242.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

&&

LAT...LON 3408 11131 3406 11133 3413 11144 3420 11143
TIME...MOT...LOC 0036Z 312DEG 3KT 3408 11135

TC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:52 PM MSTAreal Flood AdvisoryFGZCoconino64 min
Aug 7, 1:48 PM MSTSpecial Weather StatementFGZ42 min
Aug 7, 2:21 PM MSTAreal Flood AdvisoryFGZGila84 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.